PM Pediatrics
dr.christina text
dr.christina pic

Dr. Christina Johns
Senior Medical Advisor, PM Pediatrics

Read Full Bio
Negative health concept. Sad smiley face made from medicine pills.

Antibiotics Side Effects

A few things antibiotics can do BESIDES cure infections.

Sometimes I worry that I write so frequently about the judicious use of antibiotics that people will think I don’t like them or that they are poisonous or something like that. Let me assure you, that is not true. I’ve written so many antibiotic prescriptions that I think I can write an Rx for Amoxicillin for any weight with my eyes closed and both hands tied behind my back (wait a minute…). They are the solution to many medical problems and can indeed be life saving. In my mind they are one of the greatest discoveries in modern medicine.

But they are not without a few downsides, and since you guys hopefully know by now that you get straight talk from me, I think it’s only right that we discuss a few of them, so that the next time you get one of those Rx’s, you’ll go into it with eyes wide open.

First, the good news:

Zillions of people take antibiotics with absolutely no problem whatsoever.

But some don’t.

We all know about major allergic reactions from antibiotics that involve hives and swelling all over; some even have wheezing and shortness of breath. This is called anaphylaxis. Thankfully these scenarios don’t happen every day. It’s notable that recent data showed that of children whose parents reported they were amoxicillin allergic at an Emergency visit, when they were formally allergy tested over 90% were in fact not truly allergic. So, true medicine allergy is likely overdiagnosed.

But there are other common effects of antibiotics that put them in the “uncharming but not life-threatening” category.

IN THE SKIN.

Antibiotics can cause a gnarly rash that is NOT strictly chemically mediated like anaphylaxis (I won’t get too science-y here, but suffice it to say for all you fellow nerds that there are immune complex mediated reactions and IgE mediated reactions, and they are different on a chemical level but can look the same in rash form). In its most benign form, sometimes during the course of treatment, especially when there’s actually a viral infection going on, it’s not uncommon to see a full-body, red blotchy and sometimes itchy rash all over. This viral induced rash is simply the skin manifestation of the body’s immune system being very active and responsive, and is usually harmless as long as it sticks to just the skin and not inside the mouth or nose. Sometimes the rash can be due to the virus itself, or it can be due to the antibiotic. When it’s in the same place on the skin every time a medicine is taken it’s called a fixed drug eruption (this is a type of allergy but only occurs in one spot on the skin). These rashes typically require no medication, just symptom management (like anti-itch medicine), and patience. They go away with time.

illustration of rash

If the rash extends to the mucus membranes (inside the nose and mouth, redness of the eyes, or genitalia), then we start to worry about a more serious auto-immune condition called erythema multiforme and its very serious counterpart, Stevens-Johnson Syndrome. These are associated with several different types of drugs, but sulfa antibiotics are well known culprits. The skin layers become red and inflamed and sometimes even separate and peel. The pain and skin sloughing can be so severe that people who get this can require hospitalization for steroid medicine and fluids. They are also at risk for infection due to the break in the skin barrier. This can be a really serious situation.

IN THE DIGESTIVE SYSTEM.

Lots of antibiotics cause upset stomach and diarrhea. Usually this is self limited and goes away once the medicine is stopped. A little bit of diarrhea isn’t typically a reason to stop the antibiotic course, and babies and toddlers in diapers can definitely get quite a rash during treatment from all that mess and moisture in the diaper. The rash can be treated with diaper creams and ointments, depending on the look of the diaper area.

Many people like to take probiotics and eat yogurt to try to account for the fact that while on antibiotics some of the “good” normal bacteria that live in the digestive system get knocked out, allowing overgrowth of other disease-causing bacteria. While it’s not totally clear that this works, it doesn’t appear to be harmful so if you want to try them feel free, but the most important thing to do is to maintain adequate hydration since fluid losses increase when output volume becomes higher. When the bacterial overgrowth in the gut becomes extensive, this can cause significant diarrhea, or even bloody diarrhea. We call this colitis.

One of the more serious of these infections is called Clostridium Difficile, or it’s fake friendly nickname (eyeroll) “C. Diff.” It causes a severe colitis that requires different antibiotics (wouldn’t you know) to treat it. Occasionally hospitalization is required for rehydration if the body can’t keep up with hydration simply by drinking by mouth.

illustration portraying stomach pain

OTHER MEDICINE INTERACTIONS.

Some medicines interact with antibiotics, rendering one or both less effective. Oral contraceptives (birth control pills) are the most common, but antihistamines, steroids, and migraine medicines may be affected by antibiotics in the system as well. It’s very important to alert your clinical professional if you or your child are on other medications.

There are some other random effects of some antibiotics, like sensitivity to light or teeth staining, so I encourage you to ask about any of these when you first are notified that you are getting a prescription.

illustration of pills fighting

This spotlight on a few potential effects from antibiotics isn’t intended as a warning to steer clear of taking antibiotics. On the contrary. If you or your child has a bacterial infection, they are exactly what you need. The risk:benefit ratio is such that it’s worth it to take the medicine to cure the infection. However, that ratio does change quite a bit when there’s no reason to take an antibiotic, and in that case, some of these potential side effects just aren’t worth the risk…definitely not if the antibiotic isn’t going to help cure a viral illness anyway.

 

Return To Articles